Now lets turn our attention to the side-kicks. The characters who are at best not very useful, and sometimes downright harmful.
There is another problem with these side-kicks. They create a lot of confusion in the minds of doctors and patients who use them. Some of them, for example the “anticholinergic” medications can have serious side-effects such as confusion and urinary retention.
I hardly use any of these medications. These are approved for use in Parkinson’s disease, and they may be used in certain extraordinary situations so it is important to talk about them.
Side-kick # 1: Anticholinergics: Trihexyphenidyl, Benztropine.
Brandnames in India: Pacitane, Parkin etc…
How do these medications work?
Dopamine has an enemy in the brain, called Acetylcholine. Acetylcholine actually is a good chemical with a lot of beneficial effects, but one of the things it does is to reverse some of the actions of Dopamine.
These medications are anti-cholinergic. That is, these medications by destroying the effect of acetylcholine, give Dopamine a free hand in the brain.
Uses / Advantages:
- There are no real advantages to the use of acetylcholine, over and above the usual Parkinson’s medications which have been described earlier.
- Sometimes symptoms like Parkinson’s disease produced by the side-effects of other medications (Medication Induced Parkinsonism). These medications are effective in that situation. But, so is Amantadine – and it is much safer.
First, they are not as effective as levodopa. And they cause serious side-effects!
I (and many other doctors) believe that Trihexyphenidyl (Pacitane) and related medications should not be used in the elderly, at least not routinely. Acetylcholine has many important roles to play in the body including proper functioning of brain, passing urine and keeping your pupils at the proper size.
Therefore the most common, and frequently serious side-effects with the use of these medications are:
- Confusion – The patient may lose track of day and night. He/She gets confused easily, has trouble paying attention or remembering anything. In very severe cases, the patient can have visual hallucinations and become physically violent!
- Acute urinary retention – This happens more frequently in males. The urinary bladder fills up with urine, but because of the anticholinergics the path for urine to get out is closed! The patient starts becoming very, very uncomfortable because of the ever increasing size of the bladder which causes severe abdominal pain. This sometimes requires urgent insertion of a catheter.
- Glaucoma – Similar to what happens with urine, these medications can cause shut off the flow of fluid away from the eye. They make the pupil very large, blocking all the drainage pipes in the periphery of the eye. As a result, fluid keeps accumulating within the eye and it starts becoming larger.The eye is not a flexible ball, and therefore the pressure inside it increases rapidly and this can cause severe eye pain and blindness. Immediate medical treatment is needed. Emergency eye drops to constrict the pupil are given in this scenario.
Who would you much rather have on your side? Arnold Schwarzenegger (Levodopa) or a potentially villanous side-kick (Trihexyphenidyl/Pacitane)?
Side-kicks # 2: The other friends: MAO-B inhibitors (Rasagiline, Selegiline):
These “friends of levodopa/dopamine” are the older brothers of Safinamide. Just like many of the older brothers Karmazov, these medications have serious flaws. These medications probably belong to an older generation and most doctors do not use them too much now.
How do Rasagiline / Selegeline work?
Their mechanism of action is similar to Safinamide: They prevent the destruction of dopamine and therefore preserve it in the body, prolonging it’s action.
Two studies indicate that these medications may slightly slow the progression of Parkinson’s disease. However researchers and doctors have ferociously debated the results of these studies. Most doctors believe that there is either no effect, or a very minor effect that should not affect the choice of medication.
Most doctors start off by using levodopa (or rarely, the dopamine agonists) for a patient with newly diagnosed Parkinson’s disease. The thought process is as follows – Levodopa is the strongest medication for Parkinson’s disease. If I delay using levodopa this patient will continue to have symptoms of Parkinson’s disease. Therefore, let me give him levodopa which I am sure will control most if not all of his symptoms, right now. These side-kicks are probably of no use in protecting the brain, and produce too many side-effects.
It may be worthwhile, for the astute reader, to know about the details of these two studies:
- The ADIAGO study published in 2009 – Rasagiline at 1 mg per day seemed to slow Parkinson’s disease progression. But 2 mg per day had no effect! Many doctors believe that the positive result is just due to statistical chance, and is not real.
- The DATATOP study published in 1993 – Selegiline was useful in relieving the early symptoms of Parkinson’s disease, and therefore using the boss medication – levodopa – could be delayed by a few years.
However, there was no direct comparison to the usual stratergy of starting levodopa as the first medication. Although often cited as one of the studies that shows possible neuroprotection with these medications, it does not look at this question directly.
These medications have all of the same shortcomings as safinamide, except to a much greater degree.
- Sometimes they can cause high blood pressure, and slightly affect the liver.
- More importantly, they can interact with a large number of medications. You should avoid the following medications if you are taking rasagiline/selegiline:
- Some antidepressants including SSRIs (e.g. fluoxetine) and TCAs (e.g. amitriptyline, nortriptyline, amoxapine)
- Stimulants such as Amphetamine & Methlyphenidate
- Painkillers that contain opioids
- Some muscle relaxants such as cyclobenzaprine
- A few other medications such as the antibiotic linezolid.
- Fermented and pickled food e.g. fermented cheeses and Red Wine – these can cause a very uncomfortable, and occasionally serious condition called “Cheese reaction” due to accumulation of a chemical called tyramine in the body.
The affected person has severe flushing of the skin, his/her heart starts beating faster, and he/she has a marked increase in BP. This can last hours – certainly not a good thing to go through!
Dr. Kharkar is a Neurologist, Epilepsy specialist & Parkinson’s disease specialist in Mumbai, Maharashtra, India.
He has trained in the best institutions in India, US and UK including KEM hospital in Mumbai, University of California at San Francisco (UCSF), USA & Kings College in London.
– Click One –